Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 303, NWS Springfield, MO

October 5, 2012Wright County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 5, 2012, 8:11 AM CDT for Wright County, Missouri. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2012, 8:11 AM CDT (13:11 UTC)
Expired
Oct 5, 2012, 8:45 AM CDT
In force
34 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Wright County, MO

The radar

The Springfield radar (KSGF), 87 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

750 
WUUS53 KSGF 051311
SVRSGF
MOC229-051345-
/O.NEW.KSGF.SV.W.0303.121005T1311Z-121005T1345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
811 AM CDT FRI OCT 5 2012

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WRIGHT COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 845 AM CDT

* AT 808 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
  MANSFIELD...AND MOVING EAST AT 55 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANSFIELD AROUND 815 AM CDT.
  HARTVILLE AROUND 820 AM CDT.
  NORWOOD AROUND 825 AM CDT.
  DAWSON...GRAFF AND MOUNTAIN GROVE AROUND 835 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3707 9255 3707 9269 3719 9268 3737 9225
      3726 9225 3725 9225 3722 9224 3706 9225
      3706 9255
TIME...MOT...LOC 1310Z 250DEG 48KT 3714 9267

HAIL...1.00IN
WIND...<50 MPH

$$
2 follow-up statements
197 
WWUS53 KSGF 051335
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
835 AM CDT FRI OCT 5 2012

MOC229-051345-
/O.CON.KSGF.SV.W.0303.000000T0000Z-121005T1345Z/
WRIGHT MO-
835 AM CDT FRI OCT 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL WRIGHT
COUNTY UNTIL 845 AM CDT...

AT 828 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES WEST OF
MOUNTAIN GROVE...AND MOVING EAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

LOCATIONS IMPACTED INCLUDE...
DAWSON AND MOUNTAIN GROVE.

THIS STORM HAS SHOWN SIGNS OF WEAKENING AND WILL LIKELY BE EXPIRED 
AT 845 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3723 9258 3733 9225 3712 9226 3712 9256
TIME...MOT...LOC 1333Z 251DEG 33KT 3719 9246

HAIL...1.00IN
WIND...<50 MPH

$$

RUNNELS
775 
WWUS53 KSGF 051345
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
845 AM CDT FRI OCT 5 2012

MOC229-051353-
/O.CAN.KSGF.SV.W.0303.000000T0000Z-121005T1345Z/
WRIGHT MO-
845 AM CDT FRI OCT 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WRIGHT COUNTY IS 
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER 
SEVERE. 

LAT...LON 3723 9258 3733 9225 3712 9226 3712 9256
TIME...MOT...LOC 1343Z 250DEG 48KT 3729 9215

$$
RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 5:51 AM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Oct 5, 5:51 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
551 AM CDT FRI OCT 5 2012

...UPDATE TO AVIATION...

.DISCUSSION...

MAIN FOCUS IN THIS FORECAST PACKAGE WILL DEAL WITH RAIN AND
THUNDERSTORM CHANCES TODAY...THEN ATTENTION TURNS TO COLD
CONDITIONS AND THE POSSIBILITY OF FROST OVERNIGHT AND EARLY EACH
MORNING FROM TONIGHT THROUGH MONDAY MORNING.

CURRENTLY...A SURFACE COLD FRONT HAS PASSED THROUGH MUCH OF THE
AREA...WITH THE FRONT GENERALLY LOCATED FROM SOUTHWESTERN TEXAS
THROUGH FAR SOUTH CENTRAL MISSOURI ON TO THE NORTHEAST EARLY THIS
MORNING. THE 850MB FRONT IS LAGGING BEHIND THE SURFACE FRONT THAT
IS GENERALLY LOCATED FROM SOUTHEASTERN KANSAS INTO WEST CENTRAL
ILLINOIS EARLY THIS MORNING. SHOWERS AND A FEW THUNDERSTORMS HAVE
DEVELOPED ALONG AND JUST BEHIND THIS FRONT. THE 850MB FRONT WILL
SAG TO THE SOUTH TODAY. OCCASIONAL SHOWERS AND A FEW THUNDERSTORMS
CAN BE EXPECTED ACROSS MUCH OF THE AREA THIS MORNING AS THE FRONT
SLIDES TO THE SOUTH. THE ACTIVITY WILL BEGIN TO END FROM
NORTHWEST TO SOUTHEAST THIS AFTERNOON WITH JUST SOME LINGERING
SHOWERS POSSIBLE INTO EARLY THIS EVENING ACROSS FAR SOUTH CENTRAL
MISSOURI. FROM MID EVENING INTO THE OVERNIGHT HOURS DRY CONDITIONS
SHOULD OCCUR ACROSS THE AREA.

A COLDER AIRMASS WILL SPREAD SOUTH ACROSS THE AREA TODAY WITH
HIGHS EXPECTED TO OCCUR THIS MORNING WITH READINGS GENERALLY IN
THE UPPER TO LOWER 50S. TEMPERATURES WILL LIKELY COOL INTO THE
LOWER 50S INTO THE 40S THIS AFTERNOON. COLD CONDITIONS CAN BE
EXPECTED TONIGHT AS TEMPERATURES DROP INTO THE UPPER TO MIDDLE
30S. CLOUDS WILL CLEAR ACROSS THE AREA LATE THIS AFTERNOON THROUGH
THIS EVENING. HOWEVER...AS AN UPPER LEVEL DISTURBANCE MOVES EAST ACROSS
THE PLAINS TONIGHT...CLOUDS WILL BEGIN TO SPREAD BACK INTO THE
REGION FROM WEST TO EAST INTO THE AREA OVERNIGHT. MAINLY CLEAR
CONDITIONS ARE EXPECTED ACROSS CENTRAL MISSOURI TONIGHT WHICH
WILL BE WHERE THE COLDEST TEMPERATURES OCCUR ACROSS THE AREA WITH
LOWS IN THE MIDDLE 30S. WITH THESE AREAS GENERALLY REMAINING CLEAR
OVERNIGHT SOME PATCHY FROST CANNOT BE RULED OUT IN LOW LYING AREAS
ACROSS CENTRAL MISSOURI OVERNIGHT INTO EARLY SATURDAY MORNING.

THE UPPER LEVEL DISTURBANCES WILL BRING ADDITIONAL CHANCES FOR
LIGHT RAIN TO THE AREA ON SATURDAY...GENERALLY ACROSS SOUTHERN
MISSOURI WITH THE BETTER CHANCES SOUTH OF THE AREA ACROSS
ARKANSAS.

THE COLDER CONDITIONS WILL REMAIN OVER THE AREA THIS WEEKEND AS HIGHS
ONLY WARM INTO THE 50S EACH AFTERNOON. LOWS WILL DROP INTO THE
MIDDLE 30S TO AROUND THE FREEZING MARK. THE POTENTIAL FOR FROST
WILL OCCUR ACROSS MUCH OF THE AREA OVERNIGHT SATURDAY INTO EARLY
SUNDAY MORNING. LOWS WILL BE SLIGHTLY WARMER ON SUNDAY
NIGHT...BUT LOWS WILL STILL DROP INTO THE UPPER TO MIDDLE 30S.
SOME PATCHY FROST WILL AGAIN BE POSSIBLE ACROSS MAINLY SOUTH
CENTRAL MISSOURI SUNDAY NIGHT INTO EARLY MONDAY MORNING.

TEMPERATURES WILL THEN WARM BACK INTO THE 60S TO 70S THROUGH MUCH
OF THIS NEXT WEEK. AN UPPER LEVEL DISTURBANCE WILL PUSH ACROSS
THE CENTRAL U.S. DURING THE MIDDLE TO END OF NEXT WEEK BRINGING
ADDITIONAL RAIN CHANCES TO THE REGION.

WISE

&&

.AVIATION...

FOR THE 12Z TAFS...SHOWERS AND EMBEDDED THUNDERSTORMS WILL
CONTINUE TO SLOWLY TRACK EAST ACROSS THE FORECAST AREA THROUGHOUT
THE DAY TODAY AS THE 850MB FRONT PUSHES THROUGH. MVFR CONDITIONS
ARE EXPECTED WITH THE CONVECTION WITH IMPROVING CONDITIONS BY LATE
AFTERNOON/EARLY EVENING.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Oct 5, 4:12 AM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
412 AM CDT FRI OCT 5 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060915-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
412 AM CDT FRI OCT 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED LIGHTNING RISK.
  LIMITED FROST RISK.

DISCUSSION...

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA
  THIS MORNING...THEN POSSIBLE ACROSS MAINLY SOUTH CENTRAL
  MISSOURI THIS AFTERNOON INTO EARLY THIS EVENING. A FEW STORMS
  MAY BE CAPABLE OF PRODUCING SMALL HAIL AND FREQUENT LIGHTNING
  STRIKES ACROSS SOUTH CENTRAL MISSOURI THIS AFTERNOON.

  PATCHY FROST MAY BE POSSIBLE ACROSS PORTIONS OF CENTRAL MISSOURI
  LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  FROST IS THEN EXPECTED TO DEVELOP ACROSS MUCH OF THE OUTLOOK
  AREA EARLY SUNDAY MORNING WITH THE BEST POTENTIAL GENERALLY ALONG
  AND NORTH OF THE INTERSTATE 44 CORRIDOR. PATCHY FROST IS AGAIN
  EXPECTED ACROSS SOUTH CENTRAL MISSOURI EARLY MONDAY MORNING.

  THERE IS THEN A SLIGHT CHANCE FOR THUNDERSTORMS TOWARDS THE
  MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 3:32 PM CDTFrost AdvisorySGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more36 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.